Berrien County Health Department warns against increase in overdoses on veterinary sedative Xylazine
BERRIEN COUNTY, Mich. -- Officials with the Berrien County Health Department are raising awareness about an increase in overdoses involving Xylazine, a veterinary sedative not approved for human use.
The drug, also known as "tranq" is commonly mixed with fentanyl or other substances and is being found more frequently throughout the illicit drug supply in Michigan, according to the health department.
Since Xylazine is not an opioid, its effects can't be reversed by administering Naloxone, or Narcan.
When combined with a substance like fentanyl, Xylazine's effects on the central nervous and respiratory systems can be deadly.
According to the Berrien County Health Department, Xylazine is difficult to detect when mixed with other drugs, as it has no distinct color, texture, taste or smell.
Berrien County Health Officer Guy Miller says that the Xylazine usage trend throughout the county is concerning.
"The Health Department is looking to raise awareness about this drug and its dangerous effects so we can work together to keep community members safe and share information about available resources," said Miller.
In 2022, eight people experienced Xylazine-related deaths in Berrien county compared to one in 2021, the highest increase by county in the state of Michigan, according to the department.
Additional information on Xylazine and its effects can be found here.